Alert archive / Montana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 22, NWS Missoula, MT

August 19, 2024Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 19, 2024, 4:30 PM MDT for Missoula County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2024, 4:30 PM MDT (22:30 UTC)
Expired
Aug 19, 2024, 5:00 PM MDT
In force
30 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Missoula County, MT

The radar

The Missoula radar (KMSX), 5 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 2:48 PM MDTSevere Thunderstorm WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 12:21 PM MDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 19, 12:21 PM MDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1221 PM MDT Mon Aug 19 2024

.DISCUSSION...Little has changed in the weather pattern from
yesterday, with south-southwest flow across the region and
abundant sunshine. Another piece of monsoonal moisture will move
through the region this afternoon and combine with energy aloft.
This will set the stage for another period of strong to severe
thunderstorms, mainly for areas along and east of Highway 93,
including Salmon, Hamilton, Butte, Missoula, Polson and Kalispell.
When compared to yesterday, today is more unstable with a more
favorable shear profile, meaning strong storms may be more
widespread. The main threats will be winds of 50 mph or greater,
hail and very heavy rain. High resolution models continue to show
storms forming in the southern Bitterroot mountains around 2pm MDT,
reaching Missoula between 4pm and 6pm MDT, and then northward
towards Kalispell between 7pm and 9pm MDT. Forecast guidance
continues to highlight higher potential (30 percent chance) for
winds gusting 58 mph or greater along the east side of Flathead
Lake. Bottom line...if you live in the areas mentioned above,
keep an eye to the sky this evening, secure any outdoor items that
could be damaged, and avoid parking under trees.

Tuesday will overall be a drier day as the upper level flow
becomes slightly more westerly and drier air gets drawn into the
region. The one exception will be across southwest Montana where
isolated to scattered showers and thunderstorms will develop in
the afternoon.

Tuesday night into Wednesday, a piece of the persistent upper
level trough along the Pacific Northwest coast will eject
northwards into Canada. This will allow for showers and
thunderstorms to form Tuesday night into Wednesday, mainly for
areas north of the I90 corridor. Cloud cover and showers will
allow for temperatures to run slightly cooler.

Thursday into Friday, forecast models are coming into better
agreement in the low pressure system in the Pacific Northwest
cutting off and diving southwards into northern California. This
will place western Montana and north central Idaho under strong
southerly flow aloft. Depending on moisture surges, this could be
another period of strong thunderstorms for the region.

Confidence continues to grow in the low pressure system traversing
through western Montana and north central Idaho at some point this
weekend (Aug 24-25). This will likely mean cooler and potentially
wetter conditions. There are still differences showing up in terms
of a stronger closed low feature vs a weaker open wave, which
will significantly influence how much colder and just how wet it
will be. Currently, around 30 percent of the model solutions
support the much cooler and wetter solution.

&&

.AVIATION...Another active thunderstorm day is anticipated, with
convective models showing agreement for storm development after
19/2000z this afternoon in the Bitteroot mountains and northern
Lemhi County. The main cluster of storms is forecast to occur
between KSMN, KHRF, KMSO, and KBTM this afternoon
(19/2100z-19/2400z), followed by northwest Montana, including
KGPI, this evening (20/0000z-20/0400z). HREF probabilities
suggest a 10-30 percent chance of wind gusts reaching at least 45
knots with these storms, and hail is also a threat. Thunderstorm
chances extend into the overnight hours for north-central Idaho
and northwest Montana.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

In the hours before

Local storm report, Aug 19, 2:08 PM MDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
208 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Tstm Wnd Dmg     3 SSE Florence          46.59N 114.05W
08/18/2024                   Ravalli            MT   Public

            20 foot tall tree down along Eastside Hwy.

&&
Special weather statement, Aug 19, 2:18 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Missoula MT
218 PM MDT Mon Aug 19 2024

IDZ009-MTZ006-192045-
Western Lemhi County ID-Bitterroot/Sapphire Mountains MT-
218 PM MDT Mon Aug 19 2024

...A strong thunderstorm will impact portions of northwestern Lemhi
and southern Ravalli Counties through 245 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles west of North Fork, or 24 miles west of Salmon, moving north at
25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shoup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4519 11428 4523 11448 4549 11444 4544 11414
TIME...MOT...LOC 2018Z 193DEG 20KT 4530 11437

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 19, 2:57 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Missoula MT
257 PM MDT Mon Aug 19 2024

IDZ006-MTZ005-006-192145-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
257 PM MDT Mon Aug 19 2024

...Two strong thunderstorms will impact portions of eastern Idaho
and northwestern Ravalli Counties through 345 PM MDT/245 PM PDT/...

At 257 PM MDT/157 PM PDT/, Doppler radar was tracking two strong
thunderstorm 10 miles northwest of Darby, or 14 miles southwest of
Hamilton, moving north at 15 mph.

HAZARD...Half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hamilton, Woodside, Victor, Pinesdale, Grantsdale, and Corvallis.

This includes Highway 93 S between mile markers 39 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/900
PM PDT/ for west central Montana.

&&

LAT...LON 4598 11434 4624 11449 4656 11435 4630 11403
TIME...MOT...LOC 2057Z 198DEG 14KT 4608 11437

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Aug 19, 3:01 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Missoula MT
301 PM MDT Mon Aug 19 2024

MTZ007-043-192145-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
301 PM MDT Mon Aug 19 2024

...A strong thunderstorm will impact portions of east central
Missoula, north central Granite and west central Powell Counties
through 345 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Drummond, moving northeast at 30 mph.

HAZARD...Half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Garnet and Bearmouth.

This includes the following highways...
 Interstate 90 between mile markers 136 and 147.
 Highway 200 E between mile markers 35 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

&&

LAT...LON 4664 11332 4668 11348 4704 11330 4693 11299
TIME...MOT...LOC 2101Z 207DEG 27KT 4673 11335

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Aug 19, 3:28 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Missoula MT
328 PM MDT Mon Aug 19 2024

MTZ005-006-192215-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
328 PM MDT Mon Aug 19 2024

...A strong thunderstorm will impact portions of central Ravalli
County through 415 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hamilton, moving northeast at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Charlos Heights and Como.

This includes Highway 93 S between mile markers 32 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

&&

LAT...LON 4604 11418 4607 11425 4630 11403 4635 11409
      4641 11404 4627 11378
TIME...MOT...LOC 2128Z 227DEG 13KT 4613 11416

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Special weather statement, Aug 19, 4:00 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Missoula MT
400 PM MDT Mon Aug 19 2024

MTZ005-006-192230-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
400 PM MDT Mon Aug 19 2024

...A strong thunderstorm will impact portions of southwestern Granite
and central Ravalli Counties through 430 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near
Darby, or 16 miles south of Hamilton, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Darby, Conner, and Skalkaho Pass.

This includes Highway 93 S between mile markers 19 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

&&

LAT...LON 4587 11411 4596 11429 4638 11388 4621 11358
TIME...MOT...LOC 2200Z 219DEG 33KT 4601 11407

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:06 PM MDTSevere Thunderstorm WarningMSOMissoula39 min
Aug 18, 6:08 PM MDTSpecial Weather StatementMSOPowell37 min
Aug 18, 6:15 PM MDTSpecial Weather StatementMSOPowell30 min
Aug 18, 6:35 PM MDTSevere Thunderstorm WarningMSOLake, Missoula, Sanders40 min
Aug 18, 7:06 PM MDTSpecial Weather StatementMSOLake24 min
Aug 19, 2:18 PM MDTSpecial Weather StatementMSO27 min
Aug 19, 2:57 PM MDTSpecial Weather StatementMSORavalli48 min
Aug 19, 3:01 PM MDTSpecial Weather StatementMSOPowell44 min
Aug 19, 3:28 PM MDTSpecial Weather StatementMSORavalli47 min
Aug 19, 4:00 PM MDTSpecial Weather StatementMSORavalli30 min
Aug 19, 5:38 PM MDTSpecial Weather StatementMSOLake52 min
Aug 19, 5:55 PM MDTSevere Thunderstorm WarningMSOLake, Missoula, Sanders20 min
Aug 19, 2:33 PM MDTAreal Flood AdvisoryMSOLemhi3 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.